Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2011, 11:38 PM CDT for Charles Mix County, Douglas County, Gregory County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2011, 11:38 PM CDT (04:38 UTC)
- Expired
- Jul 1, 2011, 12:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
731
WUUS53 KFSD 010438
SVRFSD
SDC023-043-053-010515-
/O.NEW.KFSD.SV.W.0143.110701T0438Z-110701T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SPENCER...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PICKSTOWN AROUND 1150 PM CDT...
LAKE ANDES...RAVINIA AND GEDDES AROUND MIDNIGHT CDT...
ARMOUR AROUND 1215 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4341 9866 4330 9815 4298 9849 4299 9851
4299 9879 4300 9883
TIME...MOT...LOC 0437Z 213DEG 38KT 4297 9868
WIND...HAIL 60MPH 1.00IN
$$
CHAPMAN2 follow-up statements
550
WWUS53 KFSD 010459
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT THU JUN 30 2011
SDC053-010508-
/O.CAN.KFSD.SV.W.0143.000000T0000Z-110701T0515Z/
GREGORY SD-
1159 PM CDT THU JUN 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT INTO
CHARLES MIX COUNTY BETWEEN PICKSTOWN AND LAKE ANDES.
LAT...LON 4302 9846 4306 9852 4308 9864 4315 9876
4341 9866 4330 9815
TIME...MOT...LOC 0458Z 213DEG 38KT 4316 9851
$$
SDC023-043-010515-
/O.CON.KFSD.SV.W.0143.000000T0000Z-110701T0515Z/
DOUGLAS SD-CHARLES MIX SD-
1159 PM CDT THU JUN 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHARLES MIX AND SOUTHERN DOUGLAS COUNTIES UNTIL 1215 AM CDT...
AT 1158 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE ANDES...MOVING
NORTHEAST AT 45 MPH. THE THREAT FOR LARGE HAIL HAS DIMINISHED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARMOUR AROUND 1215 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4302 9846 4306 9852 4308 9864 4315 9876
4341 9866 4330 9815
TIME...MOT...LOC 0458Z 213DEG 38KT 4316 9851
WIND...HAIL 60MPH <1.00IN
$$
CHAPMAN881
WWUS53 KFSD 010507
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 1 2011
SDC023-043-010517-
/O.EXP.KFSD.SV.W.0143.000000T0000Z-110701T0515Z/
DOUGLAS SD-CHARLES MIX SD-
1207 AM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
SOUTHERN DOUGLAS COUNTIES WILL EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4302 9846 4306 9852 4308 9864 4315 9876
4341 9866 4330 9815
TIME...MOT...LOC 0507Z 213DEG 38KT 4324 9844
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:39 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 30, 9:39 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 939 PM CDT THU JUN 30 2011 .DISCUSSION... VERY IMPRESSIVE UPPER WAVE PUSHING ACROSS NORTHWESTERN COLORADO AT MID EVENING...AND WILL CONTINUE TO FOCUS THE OVERNIGHT CONVECTIVE THREAT ACROSS THE AREA. HIGH PLAINS ORIGIN TO A NOW ORGANIZED BOW ECHO MOVING FROM NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA. DEEP LAYER SHEAR CONDUCIVE TO STORM ORGANIZATION AND SOME INDICATION OF CONTINUED DAMAGING WIND THREAT FOR OUTFLOW DOMINATED STORMS MOVING THROUGH WESTERN AREAS FROM LATE EVENING UNTIL EARLY IN OVERNIGHT... AND ADDED IN MENTION TO THE AREAS W OF THE JAMES VALLEY. PLENTY OF ELEVATED INSTABILITY WITH NEARLY DRY ADIABATIC LAYER BETWEEN 750-500 HPA...BUT HORRIDLY CAPPED TO EVEN A MIXED LAYER DEVELOPMENT AHEAD OF BOUNDARY. FOR NOW...MOST...IF NOT ALL ACTION SHOULD BE RELEGATED TO A POSTFRONTAL LIFE...AND INCREASED POPS WEST OF THE JAMES VALLEY...AND ONLY NUDGED A SMALL CHANCE A BIT EASTWARD AS OUTFLOW DOMINATED STORMS MAY HELP TO FOCUS SOME DEVELOPMENT ON THE PERIPHERY OF THE COOL POOL. CHANGES ARE LESS SIGNFICANT FARTHER SOUTHEAST...AS WARM AIR ALOFT SHOULD KEEP PRECIPITATION FROM SPREADING IN...ALONG WITH THE WAVE LIFTING NORTHWEST OF THE AREA. DID RAISE LOWS BY A FEW DEGREES ACROSS MUCH OF NORTHWEST IOWA WITH CONTINUED INFLUENCE OF THE HIGH DEWPOINT AIR AND SOME EXPECTED RECOUPLING OF LOW LEVEL GRADIENT LATER INTO NIGHT. LOWERED LOWS BY A FEW DEGREES WEST TO ACCOUNT FOR IMPACT OF THE COLD POOL WITH STORMS. /CHAPMAN && .AVIATION... VFR THROUGH 0Z SATURDAY BUT AN INCREASING THREAT FOR THUNDERSTORMS FROM WEST TO EAST. A FEW THUNDERSTORMS ALONG AND WEST OF THE JAMES RIVER MAY SEE SOME WIND GUSTS OF 40 TO 50 KNOTS FROM ABOUT 3Z THROUGH 6Z WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER...AND MAINLY WEST OF INTERSTATE 29 THROUGH EARLY FRIDAY MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 90 ON FRIDAY AFTERNOON. /08 && .PREV DISCUSSION... HEAT ADVISORY IS MARGINAL MOST PLACES BUT WILL CONTINUE TO RUN UNTIL EXPIRATION AS IT IS STILL HOT AND HUMID. MID AND HIGH CLOUDS OVER EASTERN CWA SHOULD DISSIPATE AND EXIT REGION BY 00Z SO EVENING SHOULD BE CLEAR WITH AN INCREASE IN CLOUDS ACROSS WESTERN CWA MAINLY AFTER MIDNIGHT...AS COLD FRONT MOVES INTO THAT AREA. ANY THREAT FOR STORMS WILL BE BEHIND FRONT AS AIRMASS IS CAPPED OFF TO THE EAST. SO WILL KEEP CHANCE OF STORMS MAINLY AFTER MIDNIGHT WEST OF A TYNDALL BROOKINGS LINE. IF STORMS CAN DEVELOP OR MOVE INTO THAT AREA...THERE IS A MARGINAL THREAT OF SEVERE STORMS WITH HAIL AND WIND THE THREAT. ANOTHER WARM NIGHT ACROSS THE CWA BUT COULD BE A DEGREE OR TWO COOLER THAN LAST NIGHT WITH LIGHTER WINDS EXPECTED. FRONTAL BOUNDARY PUSHES ACROSS THE AREA ON FRIDAY AS A MID/UPPER LEVEL WAVE TRACK THROUGH THE REGION. WHILE THE AREA WILL BE CAPPED EARLY IN THE DAY...ESPECIALLY EAST...TEMPERATURES WILL GRADUALLY COOL ALOFT WITH THE APPROACH OF THE SHORTWAVE. THERE ARE MODEL DIFFERENCES WITH RESPECT TO TRACK OF THE SHORTWAVE...WITH THE GFS/ECMWF KEEP THE BETTER UPPER LEVEL DYNAMICS TO OUR NORTH AND WEST...WHILE THE NAM OFFERS A SLIGHTLY MORE SOUTHWARD SCENARIO WITH THE TRACK OF THE WAVE. KEPT WITH THE MORE NORTHWARD SOLUTION...WITH HIGHER POPS OVER THAT AREA. ML CAPE AND SHEAR VALUES WILL BE SUPPORTIVE OF SEVERE STORMS IF THEY DO DEVELOP. OUR EASTERN AREAS WILL HAVE THE BEST POTENTIAL TO FULLY HEAT OUT...WITH HIGHS AROUND 90...WHILE READINGS WILL BE CLOSER TO 80 IN OUR FAR WEST WITH MORE CLOUDS AND SHOWERS EARLY ON. FRONT WILL CLEAR OUR EAST BY FRIDAY EVENING AS A SURFACE HIGH BEGINS TO BUILD INTO THE REGION. WITH CLEARING SKIES AND VERY LIGHT NORTHWESTERLY WINDS...WILL BE A COOLER NIGHT THAN RECENT DAYS...WITH LOWS GENERALLY IN THE LOWER 60S. THE HIGH PRESSURE SLIDES ACROSS THE REGION ON SATURDAY...PROVIDING MOSTLY SUNNY SKIES AND LIGHT WINDS WITH HIGHS NEAR NORMAL...IN THE LOWER TO MID 80S. MODELS STILL INDICATING CONVECTION DEVELOPING ON SATURDAY NIGHT...WITH THE PASSAGE OF A WEAK WAVE AND INCREASING MOISTURE TRANSPORT INTO THE AREA AS A 30 TO 35 KT LOW LEVEL JET DEVELOPS THROUGH CENTRAL NEBRASKA/SOUTH DAKOTA OVERNIGHT. EXCEPT FOR THE GFS...MODELS ARE TRENDING FARTHER SOUTHWARD WITH THE BETTER DYNAMICS...SO FOLLOWED SUIT AND PLACED BETTER POPS IN OUR SOUTH. AGAIN...CONVECTIVE PARAMETERS ARE SUFFICIENT FOR A FEW SEVERE STORMS...ESPECIALLY THROUGH THE LOWER MISSOURI RIVER CORRIDOR. COULD SEE SOME OF THE CONVECTION LINGER INTO SUNDAY MORNING...WITH HIGHS ON SUNDAY REMAINING IN THE 80S. IN THE EXTENDED...UPPER LEVEL RIDGING BUILDS INTO THE REGION ON MONDAY...WITH VERY WARM AND DRY WEATHER EXPECTED. MAY BE THE WARMEST DAY OF NEXT WEEK...WITH HIGHS IN THE LOWER 90S THROUGH THE MISSOURI RIVER CORRIDOR. ANOTHER FRONTAL BOUNDARY LOOKS TO COME THROUGH THE AREA SOMETIME IN THE TUESDAY TIME FRAME...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY COOLER TEMPERATURES FOR WEDNESDAY AND THURSDAY. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 30, 10:18 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT THU JUN 30 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE LATER TONIGHT WEST OF A TYNDALL SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE JAMES RIVER...WHERE A SLIGHT RISK OF SEVERE WEATHER ALSO EXISTS. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS. FLOODING... RAINFALL ACROSS THE REGION IN JUNE HAS CAUSED MANY AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. EXCESSIVE TEMPERATURES... IT WILL BE VERY WARM AND HUMID TODAY...WITH HEAT INDEX VALUES TOPPING OUT AROUND 105 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY MOVE ACROSS THE AREA ON FRIDAY. MOST OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER AS A COLD FRONT MOVES EASTWARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE FRONT FRIDAY AFTERNOON...ALONG AND SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 30, 10:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 3 S CHAMBERLAIN 43.77N 99.32W
06/30/2011 M60 MPH BRULE SD ASOS
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 30, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 43 min |
| Jul 1, 12:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 35 min |
| Jul 1, 12:40 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jul 1, 1:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 49 min |
| Jul 1, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 46 min |
| Jul 1, 2:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 42 min |
| Jul 1, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 63 min |
| Jul 1, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Minnehaha, Moody | 62 min |
| Jul 1, 3:18 PM CDT | Tornado Warning | FSD | Moody | 27 min |
| Jul 1, 3:31 PM CDT | Tornado Warning | FSD | Moody | 29 min |
| Jul 1, 3:41 PM CDT | Flash Flood Warning | FSD | Brookings, Moody | 100 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.